Alert archive / California / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS Las Vegas, NV

August 8, 2001San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 8, 2001, 2:24 PM PDT for San Bernardino County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2001, 2:24 PM PDT (21:24 UTC)
Expired
Aug 8, 2001, 3:30 PM PDT
In force
66 min
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 147 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2001-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2001-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

661 
WUUS55 KVEF 082125
SVRLAS
CAC071-082230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
224 PM PDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE FOLLOWING LOCATION...TWENTYNINE PALMS

* UNTIL 330 PM PDT

* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF TWENTYNINE PALMS MCAS...OR
  ABOUT 3 MILES NORTH OF TWENTYNINE PALMS...MOVING SLOWLY NORTHEAST.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
IF A TORNADO IS SPOTTED.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...PREFERABLY INSIDE
A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LAS VEGAS.

LAT...LON 3414 11622 3410 11602 3424 11591 3429 11615

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:35 AM PDT, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 8, 9:35 AM PDT, 4 hours 49 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT WED AUG 8 2001

SYNOPSIS...A MOIST AND UNSTABLE ATMOSPHERE OVER THE AREA WILL RESULT
IN SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
EXPECT LESS THUNDERSTORM COVERAGE ON THURSDAY AS THE AIR MASS
STABILIZES SOME AND UNDERGOES SLIGHT DRYING. MEANWHILE...HIGH
PRESSURE WILL CONTINUE TO PROVIDE THE REGION WITH NEAR OR SLIGHTLY
ABOVE NORMAL TEMPERATURES.

DISCUSSION...SATELLITE SHOWS EXTENSIVE CLOUD COVER ACROSS EASTERN
HALF OF CWA PRESENTLY. RADAR IS DETECTING AN ISOLATED THUNDERSTORM
JUST EAST OF SEARCHLIGHT WHILE LIGHT SHOWERS ARE OCCURRING OVER
MOHAVE COUNTY APPROXIMATELY FROM MEADVIEW SOUTH TO LAKE HAVASU CITY.

FRUSTRATING WEEK AS MODELS HAVE HAD DIFFICULT TIME RESOLVING
MOISTURE AND INSTABILITY FIELDS. 12Z PLOT DATA SHOWED H500 HIGH
CENTER OVER EAST CENTRAL NEVADA THIS MORNING WITH EASTERLY MID LEVEL
FLOW INTO SOUTHERN NEVADA. MODELS EARLIER IN THE WEEK HAD HIGH
CENTER OVER LOWER COLORADO RIVER VALLEY WITH DRIER AIR ALONG THE
WEST COAST STARTING TO INFILTRATE IN THE AREA. OF COURSE...THAT HAS
NOT BEEN THE CASE. TODAY...DESERT ROCK SOUNDING WAS SLIGHTLY DRIER
WITH A BIT MORE OF A CAP AROUND 17,500 FT AGL. FORECAST SOUNDINGS
HAVE INVERTED-V PROFILE SO STORMS WILL HAVE POTENTIAL TO PRODUCE
STRONG DOWNDRAFTS AND GUSTY OUTFLOW LATE THIS AFTERNOON AND EVENING.
MIDSHIFT ISSUED A HAZARDOUS WEATHER OUTLOOK FOR THE POTENTIAL.

AFTER TODAY...ETA MAINTAINS HIGH CENTER OVER SRN NV WHILE AVN/NGM
SLIDE HIGH CENTER TO OUR SOUTH. ETA LEAST AGGRESSIVE WITH DRYING AND
THAT IDEA PROBABLY THE WAY TO GO. THOUGH THE ETA STILL INDICATES THE
ATMOSPHERE WILL BE STABILIZING ACROSS SAN BERNARDINO AND SRN CLARK
COUNTY NEXT TWO DAYS. DO BELIEF THERE WILL BE A DECREASE IN
COVERAGE...WITH QUESTION BEING THIS AFTERNOON HOW QUICKLY DO REMOVE
STORMS FROM THE MOJAVE DESERT. MOHAVE COUNTY AND SOUTH CENTRAL
NEVADA REMAIN UNSTABLE INTO FRIDAY.

WILL SEND OUT AN UPDATE TO ADDRESS CURRENT RADAR/SATELLITE
TRENDS. PIERCE

.LAS...NONE.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 2:31 PM PDTFlash Flood WarningVEFSan Bernardino119 min

Nearby

Severe Thunderstorm Warnings in California, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.